Alert archive / Nebraska / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 155, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jun 29, 2023, 7:13 PM MDT for Cherry County, Sheridan County, Nebraska. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 29, 2023, 7:13 PM MDT (01:13 UTC)
- Expired
- Jun 29, 2023, 8:00 PM MDT
- In force
- 47 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Cherry County, NE, Sheridan County, NE
The radar
The North Platte radar (KLNX), 121 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 7:32 PM MDT | TSTM WND GST 65 | 29 Nnw Whitman, NE | time estimated from radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 29, 6:26 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.2 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 387 J/kg
- Mixed-layer CIN
- -202 J/kg
- Mixed-layer LCL
- 1917 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
630
WUUS53 KLBF 300113
SVRLBF
NEC031-161-300200-
/O.NEW.KLBF.SV.W.0155.230630T0113Z-230630T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
713 PM MDT Thu Jun 29 2023
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
Southwestern Cherry County in north central Nebraska...
East central Sheridan County in the Panhandle of Nebraska...
* Until 800 PM MDT.
* At 713 PM MDT, severe thunderstorms were located along a line
extending from 15 miles southeast of Gordon to 29 miles northeast
of Ellsworth to 15 miles north of Ashby, moving east at 40 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Highway 61 crossing the Snake River, Big Hill, Intersection of
Highway 61 and Survey Valley Road, Morgan Lake and Billys Lake.
This includes Highway 61 between mile markers 173 and 208.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4270 10163 4249 10161 4218 10173 4229 10214
4238 10214 4263 10218
TIME...MOT...LOC 0113Z 256DEG 34KT 4261 10206 4241 10195 4226 10195
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
Taylor1 follow-up statement
557
WWUS53 KLBF 300121
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
721 PM MDT Thu Jun 29 2023
NEC031-161-300200-
/O.CON.KLBF.SV.W.0155.000000T0000Z-230630T0200Z/
Cherry NE-Sheridan NE-
721 PM MDT Thu Jun 29 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MDT
FOR SOUTHWESTERN CHERRY AND EAST CENTRAL SHERIDAN COUNTIES...
At 721 PM MDT, severe thunderstorms were located along a line
extending from 17 miles southeast of Gordon to 29 miles southwest of
Medicine Lake to 17 miles north of Ashby, moving east at 40 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Highway 61 crossing the Snake River, Big Hill, Intersection of
Highway 61 and Survey Valley Road, Morgan Lake and Billys Lake.
This includes Highway 61 between mile markers 173 and 208.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4270 10163 4249 10161 4218 10173 4229 10214
4238 10214 4263 10218
TIME...MOT...LOC 0121Z 256DEG 34KT 4263 10197 4243 10186 4228 10186
TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
TaylorWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 5:36 PM MDT, 1 hour 37 minutes earlier.
Area forecast discussion, Jun 29, 5:36 PM MDT, 1 hour 37 minutes before
Area Forecast Discussion National Weather Service North Platte NE 636 PM CDT Thu Jun 29 2023 ...UPDATED AVIATION FORECAST DISCUSSION... .SYNOPSIS... Issued at 319 PM CDT Thu Jun 29 2023 Key Messages: Several rounds of rain and thunderstorms expected tonight though at least Saturday morning. Heavy rainfall appears to be the main threat. Drier weather is expected Saturday night through Monday. Warm weather during this period too. At least scattered storm chances return the 4th and beyond. && .SHORT TERM...(This evening through Friday night) Issued at 319 PM CDT Thu Jun 29 2023 A longwave through will continue to progress eastward though the Rockies this afternoon and move into the western High Plains Friday. Mid-level southwest flow atop east to southeast low-level flow will continue to provide a well sheared environment supportive of organized convection downstream of the approaching trough. With the approach of the longwave trough, surface low pressure is in the process of deepening across northeast Colorado this afternoon. Convection will develop along the Laramie range and perhaps the far western Nebraska Panhandle late this afternoon. This activity will be carried eastward into western Nebraska this evening. This environment should be characterized by around 1500 J/kg of MLCAPE and bulk shear near 35 kts. It appears that the better risk for supercells, large hail and perhaps a tornado, will remain just west of the area late this afternoon. Upscale growth into a cluster of storms is then expected across western Nebraska this evening with the main threat being strong winds and a lesser threat of hail. The other concern will be the continued potential for heavy rainfall. The longwave trough continues to advance closer to the area and eventually emerges into the western High Plains Friday. Southwest winds aloft decrease by later in the afternoon as the trough begins to move overhead. The severe threat will also decrease as winds alft weaken but the heavy rain threat will continue. A rather tough forecast for Friday in regards to a focus for convection. There will be large scale lift across the area, but lacking will be a defined low-level boundary for convergence. There will likely be a couple of left over weak boundaries from the early morning convection. It will take only minimal heating to initiate convection near these boundaries, but again it is unclear exactly where they will be located. Models seem to favor north central Nebraska Friday evening as a cold front sags south into the area providing better focus. Another area is across southern Nebraska Friday night near a weak closed low at H5 as the upper trough progresses eastward. .LONG TERM...(Saturday through Thursday) Issued at 319 PM CDT Thu Jun 29 2023 A drier northwest flow aloft develops Sunday and continues into Monday. It will also warm up during this oeriod with highs both Sunday and Monday right around 90 degrees. Pattern turns active again by the evening of the 4th. The base of a of a Canadian longwave trough will swing through the Northern Plains. A warm, moist airmass will be in place across the area with at least scattered storms likely to form along a southward sagging cold front Tuesday afternoon and evening. As the cold front pushes southeast of the area expect much cooler weather Wednesday into Thursday with highs in the 70s. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 635 PM CDT Thu Jun 29 2023 Thunderstorms will continue to overspread the area late this evening, with brief MVFR possible in any thunderstorms. The storms will cross the area tonight, with low stratus and patchy fog developoment anticipated in the wake of the activity. MVFR/locally IFR CIGs are expected to persist through the late morning, before a gradual improvement to VFR is expected into tomorrow afternoon. Additional thunderstorm activity is then expected tomorrow evening, though confidence in timing and placement remains low for now. Winds remain light and generally variable through the period, below 10kts. The exception will be in any thunderstorms, where locally strong winds can be expected. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Taylor SHORT TERM...Taylor LONG TERM...Taylor AVIATION...Brown
Hazardous weather outlook, Jun 29, 1:41 PM MDT, 5 hours 32 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 241 PM CDT Thu Jun 29 2023 NEZ004>010-022>029-035>038-056>059-069>071-094-301945- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 241 PM CDT Thu Jun 29 2023 /141 PM MDT Thu Jun 29 2023/ This Hazardous Weather Outlook is for central Nebraska, north central Nebraska, panhandle Nebraska, southwest Nebraska and west central Nebraska. .DAY ONE...This afternoon and tonight. Thunderstorms will develop late this evening across the Panhandle and move eastward across central Nebraska through the overnight period. Some storms may become strong to severe, especially from the Panhandle into the Sandhills, with large hail and damaging winds possible. Very heavy rainfall may also lead to localized flooding for areas across the Sandhills into north central Nebraska. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms are possible Friday into Friday night. Limited threat for severe thunderstorms for areas generally south of I-80. Heavy rainfall is also possible across portions of the area, which could lead to localized minor flooding. Daily chances for showers and thunderstorms return late Monday through the first part of next week. At this time, the threat for severe weather is uncertain. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Local storm report, Jun 29, 4:27 PM MDT, 2 hours 46 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
527 PM CDT Thu Jun 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM Tstm Wnd Gst 3 SE Champion 40.43N 101.67W
06/29/2023 E60 mph Chase NE Public
Delayed report. Small hail also occured. Time estimated
by radar.
&&
BrownSpecial weather statement, Jun 29, 5:15 PM MDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service North Platte NE
515 PM MDT Thu Jun 29 2023
NEZ004-292345-
Sheridan NE-
515 PM MDT Thu Jun 29 2023
...A strong thunderstorm will impact portions of west central
Sheridan County through 545 PM MDT...
At 515 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Hay Springs, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Highway 250 crossing the Niobrara River, Intersection of Highway 87
and Antelope Road and Walgren Lake State Recreation Area.
This includes Highway 250 near mile marker 36.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4261 10277 4270 10251 4248 10244 4243 10275
4244 10277
TIME...MOT...LOC 2315Z 243DEG 20KT 4252 10274
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
BrownSpecial weather statement, Jun 29, 5:45 PM MDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service North Platte NE
545 PM MDT Thu Jun 29 2023
NEZ004-300030-
Sheridan NE-
545 PM MDT Thu Jun 29 2023
...A strong thunderstorm will impact portions of northwestern
Sheridan County through 630 PM MDT...
At 544 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Hay Springs, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Rushville, Highway 250 crossing the Niobrara River and Walgren Lake
State Recreation Area.
This includes the following highways...
Highway 20 between mile markers 86 and 93.
Highway 250 between mile markers 35 and 48.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4249 10272 4259 10273 4280 10245 4253 10230
TIME...MOT...LOC 2344Z 247DEG 13KT 4257 10261
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
SnivelySpecial weather statement, Jun 29, 6:28 PM MDT, 45 minutes before
Special Weather Statement
National Weather Service North Platte NE
728 PM CDT Thu Jun 29 2023
NEZ094-300100-
Western Cherry NE-
728 PM CDT Thu Jun 29 2023
...A strong thunderstorm will impact portions of southwestern Cherry
County through 800 PM CDT...
At 728 PM CDT, Doppler radar was tracking a strong thunderstorm 18
miles north of Whitman, or 35 miles northwest of Mullen, moving
northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Speckel Meir Lake, Round Lake, Intersection of Highway 61 and Survey
Valley Road and Mother Lake.
This includes Highway 61 between mile markers 172 and 189.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
north central Nebraska.
&&
LAT...LON 4214 10186 4233 10193 4255 10148 4229 10127
TIME...MOT...LOC 0028Z 223DEG 21KT 4229 10165
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
SnivelyLocal storm report, Jun 29, 6:58 PM MDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
758 PM CDT Thu Jun 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM Hail 8 SSW Rushville 42.60N 102.52W
06/29/2023 E1.00 inch Sheridan NE Public
Small hail covered the ground with some hailstones up
to quarter sized.
&&
BrownSpecial weather statement, Jun 29, 7:06 PM MDT, 7 minutes before
Special Weather Statement
National Weather Service North Platte NE
706 PM MDT Thu Jun 29 2023
NEZ004-094-300145-
Sheridan NE-Western Cherry NE-
706 PM MDT Thu Jun 29 2023
...Strong thunderstorms will impact portions of western Cherry and
east central Sheridan Counties through 745 PM MDT...
At 706 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles south of Gordon to 20 miles northeast
of Ellsworth. Movement was northeast at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Highway 61 crossing the Snake River, Big Hill, Morgan Lake, Billys
Lake, Highway 61 Crossing The Niobrara River, Intersection of Highway
61 and Shadbolt Road, Highway 27 crossing the Niobrara River, Rock
Hill and Intersection of Highway 61 and Survey Valley Road.
This includes Highway 61 between mile markers 185 and 191, and
between mile markers 197 and 218.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 100 AM MDT for
the Panhandle of and north central Nebraska.
&&
LAT...LON 4283 10168 4218 10174 4231 10220 4267 10226
TIME...MOT...LOC 0106Z 246DEG 26KT 4263 10216 4232 10211
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
SnivelyThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 6:07 PM MDT | Severe Thunderstorm Warning | LBF | Sheridan | 38 min |
| Jun 29, 6:15 PM MDT | Severe Thunderstorm Warning | LBF | Garden, Sheridan | 45 min |
| Jun 29, 6:28 PM MDT | Special Weather Statement | LBF | Grant | 32 min |
| Jun 29, 6:48 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 42 min |
| Jun 29, 7:02 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Garden, Grant, Sheridan | 43 min |
| Jun 29, 7:06 PM MDT | Special Weather Statement | LBF | Sheridan | 39 min |
| Jun 29, 7:27 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 48 min |
| Jun 29, 7:32 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Grant | 43 min |
| Jun 29, 8:06 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Grant, Hooker | 39 min |
| Jun 29, 8:08 PM MDT | Special Weather Statement | LBF | Arthur, Garden, Grant | 52 min |
| Jun 29, 8:42 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Hooker, Thomas | 48 min |
| Jun 29, 9:00 PM MDT | Severe Thunderstorm Warning | LBF | Arthur, Grant, Hooker, McPherson, Thomas | 30 min |
| Jun 29, 9:24 PM MDT | Severe Thunderstorm Warning | LBF | Blaine, Brown, Cherry, Loup, Rock | 66 min |
| Jun 29, 9:33 PM MDT | Special Weather Statement | LBF | Garden | 42 min |
| Jun 29, 9:34 PM MDT | Special Weather Statement | LBF | McPherson | 41 min |
| Jun 29, 10:26 PM MDT | Severe Thunderstorm Warning | LBF | Blaine, Brown, Garfield, Holt, Loup, Rock | 64 min |
| Jun 29, 11:02 PM MDT | Special Weather Statement | LBF | Perkins | 43 min |
| Jun 29, 11:26 PM MDT | Severe Thunderstorm Warning | LBF | Garfield, Holt, Loup, Rock, Wheeler | 48 min |
| Jun 29, 11:38 PM MDT | Special Weather Statement | LBF | Perkins | 37 min |
| Jun 29, 11:49 PM MDT | Severe Thunderstorm Warning | LBF | Chase, Perkins | 41 min |
| Jun 30, 12:25 AM MDT | Severe Thunderstorm Warning | LBF | Chase, Hayes, Lincoln, Perkins | 35 min |
| Jun 30, 12:57 AM MDT | Special Weather Statement | LBF | Hayes | 33 min |
| Jun 30, 1:25 AM MDT | Special Weather Statement | LBF | Frontier | 50 min |
| Jun 30, 5:36 AM MDT | Special Weather Statement | LBF | Frontier | 54 min |
| Jun 30, 5:15 PM MDT | Special Weather Statement | LBF | Logan | 45 min |
| Jun 30, 5:20 PM MDT | Special Weather Statement | LBF | Sheridan | 40 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.